Journal of Dynamics and Differential Equations

, Volume 30, Issue 3, pp 883–909 | Cite as

Analytic Tools to Bound the Criticality at the Outer Boundary of the Period Annulus

  • F. Mañosas
  • D. Rojas
  • J. VilladelpratEmail author


In this paper we consider planar potential differential systems and we study the bifurcation of critical periodic orbits from the outer boundary of the period annulus of a center. In the literature the usual approach to tackle this problem is to obtain a uniform asymptotic expansion of the period function near the outer boundary. The novelty in the present paper is that we directly embed the derivative of the period function into a collection of functions that form a Chebyshev system near the outer boundary. We obtain in this way explicit sufficient conditions in order that at most \(n\geqslant 0\) critical periodic orbits bifurcate from the outer boundary. These theoretical results are then applied to study the bifurcation diagram of the period function of the family \(\ddot{x}=x^p-x^q,\) \(p,q\in {\mathbb {R}}\) with \(p>q\).


Center Period function Critical periodic orbit Bifurcation Criticality Chebyshev system 

Mathematics Subject Classification

34C07 34C23 34C25 



All the authors are partially supported by the MINECO Grant MTM2014-52209-C2-1-P. D. Rojas is also partially supported by FI-DGR 2014 of Generalitat de Catalunya


  1. 1.
    Abramowitz, M., Stegun, I.: Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Dover Publications, New York (1992)zbMATHGoogle Scholar
  2. 2.
    Benguria, R., Depassier, C., Loss, M.: Monotonicity of the period of a non linear oscillator. Nonlinear Anal. 140, 61–68 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Blows, T., Lloyd, N.: The number of limit cycles of certain polynomial differential equations. Proc. R. Soc. Edinb. Sect. A 98, 215–239 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chicone, C.: The monotonicity of the period function for planar hamiltonian vector fields. J. Differ. Equ. 69, 310–321 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chicone, C.: Geometric methods of two-point nonlinear boundary value problem. J. Differ. Equ. 72, 360–407 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Chicone, C., Jacobs, M.: Bifurcation of critical periods for plane vector fields. Trans. Am. Math. Soc. 312, 433–486 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cima, A., Mañosas, F., Villadelprat, J.: Isochronicity for several classes of hamiltonian systems. J. Differ. Equ. 157, 373–413 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Françoise, J., Pugh, C.: Keeping track of limit cycles. J. Differ. Equ. 65, 139–157 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Granata, A.: The problem of differentiating an asymptotic expansion in real powers. Part I: unsatisfactory or partial results by classical approaches. Anal. Math. 36(2), 85–112 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Granata, A.: The problem of differentiating an asymptotic expansion in real powers. Part II: factorizational theory. Anal. Math. 36(3), 173–218 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Howland, L.: Note on the derivative of the quotient of two wronskians. Am. Math. Mon. 18(12), 219–221 (1911)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Karlin, S., Studden, W.: Tchebycheff Systems: With Applications in Analysis and Statistics. Pure And Applied Mathematics, vol. XV. Wiley, New York (1966)zbMATHGoogle Scholar
  13. 13.
    Loud, W.: Behaviour of the period of solutions of certain plane autonomous systems near centers. Contrib. Differ. Equ. 3, 21–36 (1964)Google Scholar
  14. 14.
    Mañosas, F., Rojas, D., Villadelprat, J.: The criticality of centers of potential systems at the outer boundary. J. Differ. Equ. 260(6), 4918–4972 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Mañosas, F., Rojas, D., Villadelprat, J.: Study of the period function of a biparametric family of potential centers, PreprintGoogle Scholar
  16. 16.
    Mañosas, F., Villadelprat, J.: Bounding the number of zeros of certain Abelian integrals. J. Differ. Equ. 251(6), 1656–1669 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Mardešić, P., Marín, D., Saavedra, M., Villadelprat, J.: Unfoldings of saddle-nodes and their dulac time. J. Differ. Equ. (to appear)Google Scholar
  18. 18.
    Mardešić, P., Marín, D., Villadelprat, J.: On the time function of the dulac map for families of meromorphic vector fields. Nonlinearity 16, 855–881 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Mardešić, P., Marín, D., Villadelprat, J.: The period function of reversible quadratic centers. J. Differ. Equ. 224, 120–171 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Mardešić, P., Marín, D., Villadelprat, J.: Unfolding of resonant saddles and the dulac time. Discret. Contin. Dyn. Syst. 21, 1221–1244 (2007)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Mardešić, P., Moser-Jauslin, L., Rousseau, C.: Darboux linearization and isochronous centers with a rational first integral. J. Differ. Equ. 134, 216–268 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Mañosas, F., Villadelprat, J.: A note on the critical periods of potential systems. Int. J. Bifur. Chaos Appl. Sci. Eng. 16, 765–774 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Miyamoto, Y., Yagasaki, K.: Monotonicity of the first eigenvalue and the global bifurcation diagram for the branch of interior peak solutions. J. Differ. Equ. 254, 342–367 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Pólya, G.: On the mean-value theorem corresponding to a given linear homogeneous differential equation. Trans. Am. Math. Soc. 24(4), 312–324 (1922)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Roussarie, R.: Bifurcation of planar vector fields and Hilbert’s sixteenth problem. In: Progress in Mathematics, vol. 164. Birkhäuser Verlag, Basel (1998)Google Scholar
  26. 26.
    Rousseau, C., Toni, B.: Local bifurcations of critical periods in the reduced kukles system. Can. J. Math. 49, 338–358 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Schaaf, R.: A class of hamiltonian systems with increasing periods. J. Reine Angew. Math. 363, 96–109 (1985)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Smoller, J., Wasserman, A.: Global bifurcation of steady-state solutions. J. Differ. Equ. 39, 269–290 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Villadelprat, J.: On the reversible quadratic centers with monotonic period function. Proc. Am. Math. Soc. 135, 2555–2565 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Yagasaki, K.: Monotonicity of the period function for \(u^{\prime \prime }-u+u^p=0\) with \(p\in {\mathbb{R}}\) and \(p>1\). J. Differ. Equ. 255, 1988–2001 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Ye, Yan Qian et al.: Theory of limit cycles. In: Translations of Mathematical Monographs, vol. 66. American Mathematical Society, Rhode Island (1986)Google Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Departament de MatemàtiquesUniversitat Autònoma de BarcelonaBarcelonaSpain
  2. 2.Departament d’Enginyeria Informàtica i MatemàtiquesUniversitat Rovira i VirgiliTarragonaSpain

Personalised recommendations